Iowa, 2009

Tornadoes and Hail in Iowa, March 23, 2009

March 23, 2009 · NWS DMX · 9 events in 8 counties and zones

S. with the surface moving from central Nebraska at mid afternoon, and into eastern South Dakota by the early morning hours of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$384,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper level trough lifted northeast from the southwest U.S. with the surface moving from central Nebraska at mid afternoon, and into eastern South Dakota by the early morning hours of the 24th. Very strong dynamics were in place as far as the low level jet near 65 kts being in place, and mid level flow in the 80 to 90 kt range. Instability was marginal with most unstable CAPE around 500 J/kg and available cape in the -10 to -30 C layer of the atmosphere in the 100 to 200 J/kg range. The shear was strong with 35 to 50 kts available. The LCL was relatively low at only 500 to 1000 meters. A strong surge of moisture pushed into the state in advance of the approaching low with precipitable water values over an inch. A line of thunderstorms developed in Nebraska and advanced east into Iowa. Strong surface winds developed ahead of the line. Although most of the storms were not all that strong, the antecedent winds were not that far below severe levels. A few of the storms were able to mix into the boundary layer and produce strong winds. A few gusts of 60 to 65 MPH were recorded. High winds turned a mobile home on its side and downed power lines in Adams County. Part of the roof was blown off of a home as well there. High winds also tore part of a roof off of a building in Adair County at Adair and took the canopy off of a gas station. As the storms moved through Dallas County, winds blew a barn off of its foundation in Dallas Center. Only one storm produced severe hail, though many produced pea size hail. Two small tornadoes touched down in Cass County southwest and north of Cumberland. The first was on the ground for several miles and caused damage in several places with grain bins destroyed, an anhydrous tank was flopped and leaking, trees and outbuildings were also toppled. The second was a brief touchdown and resulted in little damage south of Wiota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 23, 5:50 PM CST, 56 minutes earlier.

Area forecast discussion, Mar 23, 5:50 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT MON MAR 23 2009

.AVIATION DISCUSSION 24/00Z AND PUBLIC.

.SHORT TERM...
HAVE EXTENDED THE WIND ADVISORY FOR PORTIONS OF WESTERN AND CENTRAL
IOWA UNTIL 10 PM CDT. GRADIENT REMAINS STRONG OVER THE WEST AND
MIXING WILL CONTINUE...ALONG WITH GRADIENT WIND AND ISALLOBARIC
COMPONENT THROUGH THE EVENING HOURS.

.PREVIOUS SHORT TERM...
SEVERAL CONCERNS TONIGHT WITH WIND...SVR WX AND HEAVY RAIN ALL
POTENTIAL HEADLINE THREATS.  SVR WX CURRENTLY ONGOING ACROSS NE/KS
WITH FORCING ALONG 1.5PV SURFACE COINCIDENT WITH FRONTAL CONVERGENCE
DRIVING CONVECTION.   THIS FORCING WILL GRADUALLY MOVE EASTWARD INTO
IOWA OVERNIGHT WITH WIND AND HAIL MORE LIKELY THREATS.  DEEP AND
SHALLOW SHEAR CERTAINLY IN PLACE...BUT WITH NO MLCAPE INTO IA AS OF
YET IT MAY BE TOUGH TO GET ENOUGH LOW LEVEL INSTABILITY AFTER LOSS
OF HEATING.  ANY STRONG CELLS WOULD HAVE TO WATCHED FOR TOR THREAT
HOWEVER DUE TO THE EXTREME LOW LEVEL SHEAR.  EXPECT HEAVY RAIN
POTENTIAL TO BECOME MORE PREVALENT OVERNIGHT WITH VERY STRONG
MOISTURE CONVERGENCE ALONG 295K SFC PARALLEL TO MEAN WIND.  THIS
COULD RESULT IN TRAINING ALONG SIMILAR LOCATIONS AND IS DEPICTED IN
MOST MODELS SO HAVE ISSUED A FLASH FLOOD WATCH FOR SERN IA 06Z-18Z.
GROUNDS ARE ALREADY QUITE MOIST WITH PLENTY OF RUNOFF EXPECTED DUE
TO DORMANT VEGETATION.

WILL CONTINUE WIND ADVY THROUGH 00Z EXPIRATION.  NOT THAT MANY SITES
ARE MEETING CRITERIA...BUT 0-1KM WIND WILL GRADUALLY INCREASE INTO
THE EARLY EVENING HOURS.  CONSIDERING STRENGTH OF WIND AND LOW LEVEL
MOISTURE HAVE LEANED TOWARD HIGHER END OF GUIDANCE WHICH IS ALSO
SUPPORTED BY SREF MINS.

.LONG TERM...

LOW PULLS OUT DURING THE DAY TUESDAY WITH THE AFOREMENTIONED HEAVY
RAIN THREAT PULLING EAST OUT OF THE CWA BY 18Z. STILL KEPT THE
MENTION OF ISOLATED THUNDERSTORMS AS THIS IS A DYNAMIC SYSTEM AND
AMPLE INSTABILITY IN STILL IN PLACE.

QUIET WEATHER IN PLACE TUESDAY NIGHT THROUGH THURSDAY ALBEIT COOL.
HIGHS IN THE 40S AND 50S THROUGH MIDWEEK WITH LOWS MAINLY IN THE
30S.

THE NEXT SYSTEM TO AFFECT THE CWA WILL COME FRIDAY THROUGH SUNDAY.
THE TRACK OF THIS STORM WILL NEED TO BE WATCHED AS IT WILL DRAW
DOWN MUCH COLDER AIR ACROSS CENTRAL IOWA. SNOW WILL BE BACK IN THE
FORECAST NORTH WITH A MIX ACROSS CENTRAL AND MORE RAIN SOUTH.
MODEL DIFFERENCES STILL MAKE PTYPE TRICKY AND MODELS ARE STILL
FAIRLY CLUELESS AS GFS PRINTS OUT ABSURD SNOWFALL AMOUNTS WITH
COBB OUTPUTS OVER A FOOT WITH DAYTIME HIGHS IN THE 40S AND 50S.
MOS TEMPS ARE STILL TOO WARM BUT QPF LOOKS OVERDONE AS WELL. THIS
WILL BE MONITORED AND ADJUSTED OVER THE NEXT SEVERAL DAYS.

&&

AVIATION...24/00Z
AREA OF CONVECTION CONTINUES OVER THE WEST WILL MOVE EAST OVERNIGHT.
CONVECTION ABOUT 1-2 HOURS LATER THAN EARLIER EXPECTED BUT OVERALL
TRENDS THE SAME. WILL BE LOOKING AT EXTENDED PERIOD OF LOWER CIGS
AND RAIN/TS SOUTHEAST FOR EARLY TUESDAY AS AN AREA OF THUNDERSTORMS
MOVES NORTHEAST OUT OF MO. HAVE ADJUSTED TAFS TO REFLECT THIS FROM
16Z THROUGH 20Z HOURS./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY EXTENDED UNTIL 10 PM CDT THIS EVENING FOR
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DECATUR-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-
KOSSUTH-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY-
TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WRIGHT.

FLASH FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH TUESDAY
AFTERNOON FOR APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-
MARION-MONROE-POWESHIEK-WAPELLO-WAYNE.

&&

SHORT TERM/AVIATION...SMALL/REV
LONG TERM...BOKSA
Hazardous weather outlook, Mar 23, 6:03 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CDT MON MAR 23 2009

IAZ050-061-242100-
TAMA-JASPER-
703 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF EAST CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA LATER THIS
EVENING. AN ISOLATED STORM MAY PRODUCE LARGE HAIL OR DAMAGING WIND
BUT THE MAIN THREAT WILL BE HEAVY RAINFALL. RAINFALL AMOUNTS OF
THREE QUARTERS OF AN INCH TO ONE INCH IS POSSIBLE OVER THE OUTLOOK
AREA. THE HEAVY RAINFALL MAY ALSO PRODUCE RIVER FLOODING...ALONG WITH
MORE PONDING WATER ON ROADS AND RISES IN SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS WILL LINGER INTO
TUESDAY MORNING. FRIDAY THROUGH MID DAY SUNDAY ANOTHER STORM
SYSTEM WILL AFFECT THE AREA. THIS TIME...MUCH COLDER AIR WILL GET
DRAWN DOWN AND THE PRECIPITATION WILL BE IN THE FORM OF A
RAIN/SNOW MIX WITH SNOW POSSIBLE AT NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ062-074-075-084>086-095>097-242100-
POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-
DAVIS-
703 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST PORTION OF
CENTRAL IOWA MAINLY SOUTHEAST OF A LINE FROM BROOKLYN TO CORYDON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA LATER THIS
EVENING. AN ISOLATED STORM MAY PRODUCE LARGE HAIL OR DAMAGING WIND
BUT THE MAIN THREAT WILL BE HEAVY RAINFALL. RAINFALL AMOUNTS OF
THREE QUARTERS OF AN INCH TO AN INCH AND A QUARTER IS POSSIBLE OVER
THE OUTLOOK AREA. THE HEAVY RAINFALL MAY ALSO PRODUCE RIVER
FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS WILL LINGER INTO
TUESDAY MORNING. FRIDAY THROUGH MID DAY SUNDAY ANOTHER STORM
SYSTEM WILL AFFECT THE AREA. THIS TIME...MUCH COLDER AIR WILL GET
DRAWN DOWN AND THE PRECIPITATION COULD POSSIBLY BE A RAIN/SNOW
MIX AT NIGHT WITH MAINLY RAIN DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT RAINFALL REPORTS WOULD
BE APPRECIATED.

IAZ004>007-015>017-023>028-033>039-044>049-057>060-070>073-081-
082-092-093-242100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-TAYLOR-RINGGOLD-
703 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTHWEST OF A WATERLOO TO DECATUR CITY LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE INTO WESTERN PORTIONS OF THE
OUTLOOK AREA LATER THIS AFTERNOON AND ACROSS THE REST OF THE
OUTLOOK AREA THROUGH THE OVERNIGHT HOURS. SOME STORMS THIS
EVENING MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE
MAIN THREATS. AN ISOLATED TORNADO IS POSSIBLE IN THE FAR WEST AND
SOUTHWEST PORTION OF THE OUTLOOK AREA THIS EVENING. HEAVY
RAINFALL IS ALSO A THREAT WITH THESE STORMS. RAINFALL AMOUNTS OF A
HALF INCH TO ONE INCH LOCALLY IS POSSIBLE. THE HEAVY RAINFALL MAY
PRODUCE RIVER FLOODING...ALONG WITH MORE PONDING WATER ON ROADS
AND RISES IN SMALL STREAMS AND CREEKS.

A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS WILL LINGER INTO
TUESDAY MORNING. FRIDAY THROUGH MID DAY SUNDAY ANOTHER STORM
SYSTEM WILL AFFECT THE AREA. THIS TIME...MUCH COLDER AIR WILL GET
DRAWN DOWN AND THE PRECIPITATION COULD POSSIBLY BE IN THE FORM OF
SNOW AT NIGHT AND RAIN OR A RAIN/SNOW MIX DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

IAZ083-094-242100-
CLARKE-DECATUR-
703 PM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF SOUTH
CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE INTO WESTERN PORTIONS OF THE
OUTLOOK AREA LATER THIS AFTERNOON AND ACROSS THE REST OF THE
OUTLOOK AREA THROUGH THE OVERNIGHT HOURS. STRONG WIND IS EXPECTED
THROUGH 10 PM WITH WIND GUSTS IN EXCESS OF 30 MPH. SOME STORMS
THIS EVENING MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND
THE MAIN THREATS.  HEAVY RAINFALL IS ALSO A THREAT WITH THESE
STORMS. RAINFALL AMOUNTS OF A THREE QUARTERS OF AN INCH TO AN INCH
AND A QUARTER IS POSSIBLE. THE HEAVY RAINFALL MAY PRODUCE RIVER
FLOODING...ALONG WITH MORE PONDING WATER ON ROADS AND RISES IN
SMALL STREAMS AND CREEKS.

A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA AND A
FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND A FEW NON-SEVERE THUNDERSTORMS WILL LINGER INTO
TUESDAY MORNING. FRIDAY THROUGH MID DAY SUNDAY ANOTHER STORM
SYSTEM WILL AFFECT THE AREA. THIS TIME...MUCH COLDER AIR WILL GET
DRAWN DOWN AND THE PRECIPITATION COULD POSSIBLY BE IN THE FORM OF
SNOW AT NIGHT AND RAIN OR A RAIN/SNOW MIX DURING THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS
EVENING. RAINFALL REPORTS WOULD ALSO BE APPRECIATED.

FAB/REV

The radar

The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
March 23, 6:46 PM CST
Where
Crawford County, Denison
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
42.020, -95.350

Tornado, Cass

When
March 23, 7:10 PM CST to 7:16 PM CST
Where
Cass County, 3.98 mi SW of Cumberland to 1.55 mi W of Cumberland
Rating
EF0
Path length
3.45 mi
Path width
50 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
41.225, -94.928

Several farms had damage to grain bins, out buildings, trees, and powerlines. Track was intermittent.

Tornado, Cass

When
March 23, 7:23 PM CST to 7:24 PM CST
Where
Cass County, 1.4 mi NNE of Norway Center to 2.35 mi ESE of Wiota
Rating
EF0
Path length
0.99 mi
Path width
35 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.368, -94.868

Minor damage occurred to outbuildings.

Hail, Taylor

When
March 23, 7:32 PM CST
Where
Taylor County, 0.87 mi SW of Gravity
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.760, -94.740

Thunderstorm Wind, Adams

When
March 23, 7:32 PM CST
Where
Adams County, 0.52 mi E of Carbon
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.050, -94.820

A motor home has been blown on its side, with part of a roof blown off a house. Power poles were blown down, with all the debris lying off to the northeast.

Thunderstorm Wind, Adair

When
March 23, 8:04 PM CST
Where
Adair County, 0.52 mi E of Adair
Measured
57 kt (66 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.500, -94.640

A roof was blown off a restaurant and a canopy of a gas station was destroyed.

Thunderstorm Wind, Kossuth

When
March 23, 8:38 PM CST
Where
Kossuth County, Algona
Measured
56 kt (64 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
43.070, -94.230

Thunderstorm Wind, Dallas

When
March 23, 8:56 PM CST
Where
Dallas County, 0.52 mi W of Dallas Center
Measured
57 kt (66 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
41.680, -93.980

A barn was blown off of its foundation. Reported from the KCCI TV website.

Thunderstorm Wind, Emmet

When
March 23, 9:18 PM CST
Where
Emmet County, 0.69 mi N of Estherville Arpt
Measured
54 kt (62 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.410, -94.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyThe tornado archive for Iowa, 2009Warnings in Iowa, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151467, 151463, 151581, 151462, 151465, 151466, 151468, 151870, 151469.